Alert archive / Florida / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 85, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 22, 1996, 3:46 PM EDT for Volusia County, Florida. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 22, 1996, 3:46 PM EDT (19:46 UTC)
- Expired
- Jun 22, 1996, 4:45 PM EDT
- In force
- 59 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 7.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1749 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 221948 SVRMLB FLC127-222045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 346 PM EDT SAT JUN 22 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 445 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...VOLUSIA COUNTY AT 345 PM...DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM NORTH OF PIERSON IN NORTHWEST VOLUSIA COUNTY. THE STORM WILL MOVE SOUTH ALONG HIGHWAY 17 AT 10 TO 15 MPH AND WILL AFFECT THE TOWNS OF PIERSON AND BARBERVILLE THROUGH 445 PM. OTHER STRONG STORMS WERE DEVELOPING FARTHER SOUTH JUST EAST OF DELAND AND LAKE HELEN. THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE AS WELL. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:18 PM EDT, 28 minutes earlier.
Area forecast discussion, Jun 22, 3:18 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 300 PM EDT SAT JUN 22 1996 UNSTABLE ATMOSPHERE LEAD TO AN EARLY ROUND OF STORMS THIS AFTERNOON WITH HIGHEST COVERAGE ALONG COAST AS WEAK S/B RESULTED IN ENHANCED CONVERGENCE. MANY COASTAL SPOTS RECEIVED 2 INCHES OF RAIN. LINGERING STRONG STORMS ACORSS EXTREME NORTHERN AND SOUTHERN COASTAL SECTIONS SHOULD WEAKEN WITHIN THE HOUR. A CONCERN HOWEVER IS THAT THINNING CLOUDS ACROSS WESTERN PORTION OF CWA HAS ALLOWED TEMPS TO REBOUND SIGNIFICANTLY. IN FACT GNV AND LAL CURRENTLY 89/75. MAY SEE REDEVELOPMENT AND A SECOND ROUND OF STORMS...PARTICULARY INLAND NEXT SEVERAL HOURS. LITTLE CHANGE IN FLOW PATTERN SUNDAY...ALTHOUGH TEMPS ALOFTT CONTINUE TO WARM A BIT AND MOISTURE DECREASES SLIGHTLY. LOOKS LIKE SCATTERED AFTERNOON/EVENING STORMS AGAIN...BEST CHANCE COASTAL COUNTIES AS SEA BREEZE PROVIDES ADDED LIFT. SPRATT
In the hours before
Special weather statement, Jun 22, 11:56 AM EDT, 3 hours 50 minutes before
FLZ041-044>047-053-054-058-059-064-501-222200- EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1200 PM EDT SAT JUN 22 1996 ...THUNDERSTORMS..SOME WITH HEAVY RAIN AND GUSTY WINDS EXPECTED... WEATHER OBSERVATIONS ONCE AGAIN INDICATE A MOIST AND UNSTABLE ATMOSPHERE IN PLACE ACROSS EAST CENTRAL FLORIDA. SCATTERED THUNDERSTORMS WILL SPREAD EAST AND SOUTHEAST FROM THE WEST CENTRAL PENINSULA INTO INTERIOR AND COASTAL COUNTIES BY EARLY AFTERNOON. BRIEF PERIODS OF HEAVY RAIN AND LOCAL WIND GUSTS TO 35 MPH WILL ACCOMPANY SOME STORMS. AS THE STORMS CONTINUE TO MOVE TOWARD THE EAST COAST...THEY WILL MEET WITH THE EAST COAST SEA BREEZE BOUNDARY WHICH WILL BE SITUATED NEAR OR OVER THE COASTAL COUNTIES. WHEN THE STORMS COLLIDE WITH THE BOUNDARY...THUNDERSTORM COVERAGE AND INTENSITY ARE EXPECTED TO INCREASE. RAINFALL RATES OF 2 INCHES PER HOUR WILL LEAD TO RAPID WATER ACCUMULATION IN URBAN AND LOW LAND AREAS IF STORMS PERSIST. IN ADDITION...PRESENCE OF SOME MID LEVEL DRY AIR MAY ENHANCE WIND GUSTS TO OVER 40 MPH IN ISOLATED STRONG STORMS. AS ALWAYS...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES WILL POSE A SERIOUS SAFETY THREAT. MOVE QUICKLY INDOORS AT THE FIRST SIGN OF THUNDERSTORMS. MARINE OUTLOOK...THUNDERSTORMS ARE EXPECTED TO MOVE SLOWLY OFFSHORE OF THE PENINSULA DURING THE AFTERNOON. A FEW STRONG STORMS WILL PRODUCE REDUCED VISIBILITY IN HEAVY RAIN...GUSTY WINDS...LOCALLY ROUGH SEAS...AND FREQUENpT CLOUD TO WATER LIGHTNING. SPRATT
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 3:23 PM EDT | Severe Thunderstorm Warning | MLB | Martin, Saint Lucie | 67 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.